MAUDE Adverse Event Report: CONMED CORPORATION LIGHTWAVE ABLATOR, 90 DEGREE ANGLE, 3.2MM X 150MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED CORPORATION LIGHTWAVE ABLATOR, 90 DEGREE ANGLE, 3.2MM X 150MM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number IA-2379
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The used lightwave ablator was returned to conmed for evaluation.The customer complaint was confirmed.Visual examination using magnification noted a hole in the shaft insulation near the distal tip of the ablator.Per the r&d engineer, high power generator settings and prolonged use may result in damage to the insulation.The coating thickness may have been reduced and compromised causing the rf energy to exceed the dielectric strength of the coating thus creating the "hole" in the insulation.Improper application or use of the dispersive electrode may also result in a patient burn or poor performance of the ablator.Lot 201609211 was manufactured on 21-sep-2016.Of the lot containing (b)(4) units there have been no other complaints received.A 2-year review of complaint history for this device family showed there have been two (2) other adverse events reported for this failure mode.During this same two year period there have been 18 similar complaints received for this product family.During this same two year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4) percent.This failure mode is addressed in risk documentation and the risk analysis shows an acceptable risk level.To date, there have been no patient long term adverse events reported regarding any of the reported incidents.All lightwave ablators are intended to be used for ablation, tissue modification and coagulation of soft tissue in shoulder, ankle, wrist, elbow, and knee arthroscopic procedures.Based on available information, this event did not involve a product problem indicating a nonconformity, adverse trend or unanticipated hazard.At this time, conmed plans no corrective or remedial action.The reported problem will continue to be monitored via the complaint system to ensure product safety.To reduce the risk of insulation damage and injury to the patient, the instructions for use (ifu) provides the following warnings & cautions to the user: - use caution when programming the power settings.Use the lowest power setting and the minimum tissue contact-time necessary to achieve the appropriate surgical effect.High power settings, and prolonged use may result in damage to the insulation, melting of the electrode tip, or patient burns.- lightwave ablators must only be used in a conductive fluid medium to avoid insulation damage.- ensure all accessories are properly & securely connected to the generator & function as intended.Improper connection may result in arcing, sparking, or device failure, any of which can result in an unintended surgical effect, injury, or equipment damage.- if any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately & replace.Based on available information, this event did not involve a product problem indicating a nonconformity, adverse trend or unanticipated hazard.At this time, conmed plans no corrective or remedial action.The reported problem will continue to be monitored via the complaint system to ensure product safety.
 
Event or Problem Description
The customer reported that during a knee arthroscopy procedure the lightwave ablator was connected to the electrosurgical generator and set at 40 watts coagulation.The tip of the lightwave began to burn when the doctor used it.In addition, when the doctor triggered the coagulation, fire flakes came out of the ablator.This product was used to complete the surgery.There was no injury or surgical delay as a result of this reported issue.This event is being reported as a malfunction with potential for patient injury.

Brand Name
LIGHTWAVE ABLATOR, 90 DEGREE ANGLE, 3.2MM X 150MM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6512908
Report Number1017294-2017-00036
Device Sequence Number10954467
Product Code GEI
UDI-Device Identifier10845854040355
UDI-Public(01)10845854040355(17)210920(30)1(10)201609211
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K083281
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2021
Device Catalogue NumberIA-2379
Device Lot Number201609211
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2017
Initial Report FDA Received Date04/21/2017
Patient Sequence Number1
Patient Age46 YR